Georgia, 2003

Flash Flood and Hail in Georgia, August 7, 2003

August 7, 2003 · NWS FFC · 2 events in 1 county or zone

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 7, 4:28 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 7, 4:28 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT THU AUG  7 2003

330 PM EDT PUBLIC DISCUSSION...
CURRENT RADAR LOOP SHOWS SHOWERS ACROSS N GA MOVING SOUTH THROUGH
THE STATE. NOTHING SEVERE AT THE MOMENT AS SHOWERS ARE MOVING
THROUGH DRIER AIR. THERE IS A SURFACE TROUGH EXTENDING SOUTH ALONG
THE EAST COAST PUTTING N AND CENTRAL GA INTO NORTHERLY FLOW.
GENERALLY FOR THE NEXT FEW DAYS SURFACE TROUGH HOLD ITS POSITION
ALONG THE EASTERN SEABOARD AND KEEPS THE STATE IN WEAK N TO NW FLOW.
EVEN THOUGH THIS IS GENERALLY A DRIER PATTERN FOR GEORGIA WITH ALL
THE MOISTURE STILL IN THE AIR (MOSTLY DUE TO EVAPORATION FROM THE
SURFACE) WILL STILL CONTINUE WITH DIURNAL CONVECTIVE PATTERN THROUGH
THE PERIOD. NOT LOOKING AT ANY SEVERE WEATHER THROUGH THE WEEKEND
JUST NORMAL SUMMERTIME SCATTERED SHOWERS AN THUNDERSTORMS. LARGE
SCALE PATTERN CHANGES ONLY A LITTLE AS UPPER TROUGH LOOKS TO
RETROGRADE W EARLY NEXT WEAK. THIS UPPER TROUGH GETS PINCHED BY HIGH
PRESSURE ON EACH SIDE ALSO. THIS WILL NOT ENHANCE OR HINDER
AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE AREA. AS FOR TEMPS WILL
CONTINUE WITH NEAR SEASONAL NORMS AS THEY CONTINUE TO LOOK GOOD.

.PRELIMINARY POINT TEMPS/POPS...

KATL 67 85 68 86 / 30 30 30 30
KAHN 68 87 67 88 / 30 30 30 30
KGVL 67 85 67 85 / 30 40 40 30
KRMG 66 87 66 87 / 30 30 30 30
KCSG 70 90 69 90 / 30 30 30 30
KMCN 69 89 68 90 / 40 30 30 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...MESOETA SHOWS LOW LEVEL WINDS COMING AROUND
MORE TO THE NORTHWEST AND THIS SHOULD BRING A LITTLE DRIER PATTERN
TO THE AREA. SHOWERS ALONG THE CHATTAHOOCHEE MAY AFFECT FTY/ATL NEXT
COUPLE OF HOURS...BUT SHOULD BE OUT OF THE PICTURE BY TAF TIME. WITH
SO MUCH RESIDUAL LOW LEVEL MOISTURE...COULD STILL SEE SOME MVFR CIGS
IN THE MORNING...BUT MAINLY VSBYS 2-4SM IN FOG. THEREFORE WILL NOT
BE MAKING ANY SIGNIFICANT CHANGES TO THE CURRENT TAF FOR ATL.

JRN

01
Hazardous weather outlook, Aug 7, 5:22 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT THU AUG 7 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071620-
622 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A PERSISTENT UPPER TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE
EASTERN STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH
TODAY THROUGH TONIGHT. A VERY MOIST AIR MASS REMAINS OVER NORTH AND
CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING.
FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST
CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM
NOON THROUGH 800 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH AND
CENTRAL GEORGIA TODAY. ONLY ISOLATED THUNDERSTORMS WILL POSSIBLY
BECOME SEVERE. LIFTED INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS
4 AND CAPES SHOULD RANGED FROM 1000 TO 1500. DUE TO SLIGHTLY BETTER
INSTABILITY ACROSS CENTRAL GEORGIA...THE FAVORED LOCATION FOR
ISOLATED SEVERE THUNDERSTORMS SHOULD BE ALONG AND SOUTH OF A
COLUMBUS TO MACON LINE.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 7, 6:39 PM EST, 1 hour 46 minutes before
GAZ070>072-080045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN JONES...MONROE AND LAMAR COUNTIES UNTIL 845 PM EDT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF FORSYTH TO NORTHWEST OF GRAY...MOVING
EAST AT 15PH.

HEAVY RAINFALL...UP TO AN INCH AND A HALF IN AN HOUR...WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS
ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 6:44 PM EST, 1 hour 41 minutes before
GAZ062-075-076-080045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN JEFFERSON...GLASCOCK AND WARREN COUNTIES UNTIL 845 PM
EDT...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF MITCHELL TO LOUISVILLE...MOVING NORTHEAST
AT 15 MPH.

HEAVY RAINFALL...UP TO AN INCH AND A HALF IN AN HOUR...WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS
ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 6:51 PM EST, 1 hour 34 minutes before
GAZ027-036>039-080045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN OCONEE...WILKES...OGLETHORPE...CLARKE AND MADISON
COUNTIES UNTIL 845 PM EDT...

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHEAST OF COMER TO WEST OF ATHENS...MOVING
EAST AT 15 MPH.

HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE
LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 7:38 PM EST, 47 minutes before
GAZ027-036>039-050-080145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN GREENE...OCONEE...WILKES...OGLETHORPE...CLARKE AND
MADISON COUNTIES UNTIL 945 PM EDT...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM EAST OF CARLTON TO SOUTHWEST OF MAXEYS...MOVING
EAST AT 20 MPH.

HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE
LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 7:40 PM EST, 45 minutes before
GAZ069-071-072-081-082-080145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN CRAWFORD...BIBB...UPSON...JONES AND MONROE COUNTIES
UNTIL 945 PM EDT...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 12 MILES NORTH OF PAYNE TO THOMASTON...
MOVING SOUTHEAST AT 10 MPH.

HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE
LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 7:56 PM EST, 29 minutes before
GAZ066-067-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
856 PM EDT THU AUG 7 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN TROUP AND MERIWETHER COUNTIES UNTIL 1000 PM EDT...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM WEST OF WARM SPRINGS...MOVING EAST AT 15 MPH.

HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE
LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Upson

When
August 7, 8:25 PM EST
Where
Upson County, 4 mi WSW of Thomaston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -84.400

The Upson county 911 center reported penny-sized hail.

Flash Flood, Upson

When
August 7, 9:30 PM EST to 11:00 PM EST
Where
Upson County, 3 mi NW of Thomaston
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

The Upson county 911 center reported that persistent thunderstorms with heavy rain had resulted in considerable flooding in the Thomaston area. Eleven roads had to be closed because of flooding, and one remained closed for a few hours even after the rain had ended. Flood waters rose into several homes. Three homes had to be evacuated because of flooding in a low-lying area of the city. In addition, water was flowing over the dam of a small pond northwest of Thomaston, forcing the closure of the road below the dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374501, 5374570.